(2005; 12 pages)
GLUCOSAMINE - Concerns about hypercholesterolaemic effects
Denmark. The Danish Medicines Agency has sent out a 'rapid alert' notification to all European regulatory agencies, including the EMEA, requesting any information about a potential cholesterol-raising effect of the nutritional supplement, glucosamine. The product is marketed for some forms of osteoarthritis and in several countries, including Denmark, is registered as a medicinal product. This move follows an article in the Danish journal that reported increased cholesterol levels in three patients, possibly as a result of glucosamine use. There are 67 side-effect reports associated with glucosamine use in the Danish Medicines Agency database, most of which are described in the product summary. However, there are also reports of suspected adverse effects that are not identified in the product summary, including increased INR (n = 3), vision disorders (3), peripheral oedemas (3), dyspnoea (2), pulmonary embolism (1), seizures (1), myocardial infarction (1), increased liver enzymes (1), an increased serum creatinine level (1), and an increased cholesterol level (1). The agency advises that the Swedish authorities have also received two reports of hypercholesterolaemia. The companies marketing glucosamine are invited to join the Danish Medicines Agency in addressing the problem, by submitting the statutory safety updates.
1. Scrip World Pharmaceutical News No 3000, 29 October 2004.
2. Stenver DI. Possible interaction between glucosamine and cholesterol. Reply. Ugeskrift for Laeger 25, No. 44, October 2004. (Danish; summarized from a translation.)